Alert archive / Kansas / Special Weather Statements in 2017
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Sep 18, 2017, 7:21 PM CDT for Dickinson County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2017, 7:21 PM CDT (00:21 UTC)
- Expired
- Sep 18, 2017, 8:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Topeka, KS
County Dickinson County, KS
The radar
The Topeka radar (KTWX), 89 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1054 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1113 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.6
The text
As transmitted.
489 WWUS83 KTOP 190021 SPSTOP Special Weather Statement National Weather Service Topeka KS 721 PM CDT MON SEP 18 2017 KSZ035-190100- Dickinson- 721 PM CDT MON SEP 18 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DICKINSON COUNTY UNTIL 800 PM CDT... At 719 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Carlton, moving east at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hope. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3889 9737 3889 9701 3866 9706 3871 9737 TIME...MOT...LOC 0019Z 279DEG 14KT 3880 9732 $$ Skow
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Sep 18, 6:26 PM CDT, 55 minutes earlier.
Area forecast discussion, Sep 18, 6:26 PM CDT, 55 minutes before
Area Forecast Discussion National Weather Service Topeka KS 626 PM CDT Mon Sep 18 2017 ...AVIATION UPDATE... .SHORT TERM...(This evening through Tuesday) Issued at 316 PM CDT Mon Sep 18 2017 Clouds are breaking out from west to east across the area as a leading shortwave trof makes it exit eastward. Another weaker wave is moving over western Kansas at this hour, and its axis will likely be just to our east after midnight. A few models suggesting an isolated shower or storm possible with this wave, although the HRRR keeps much of it over central and southern Kansas. Warmer temperatures already seen mixing down over western and south central Kansas, and will be the main story for tomorrow as those temps move eastward. Turning of the LLJ winds over this front may generate a few storms toward morning over the eastern counties, but again chances are low and have only carried a low PoP at this time for that area. Biggest change will be the temperatures tomorrow as the western areas hit middle 90s with dewpoints in the 60s, and even in the east we rise to upper 80s with dewpoints near 70, so it will feel quite warm and muggy tomorrow as heat indicies near upper 90s to 100. One factor that may help will be increasing winds, as breezy southwest winds of 15 to 20 with gusts to 30 develop tomorrow. Lows tonight fall into the mid 60s. .LONG TERM...(Tuesday night through Monday) Issued at 316 PM CDT Mon Sep 18 2017 Wednesday time frame a weak boundary (hard to call it a cold front) will likely push into the area during the day as an upper level shortwave pivots through the Northern Plains around the main low in Western Canada. Therefore, forcing for ascent resides mainly to the north of the area. Also, per forecast soundings, quality of moisture is likely not great in western portions of the forecast area, but with higher dewpoints pooling along the boundary as it slowly pushes southeast may come into play by late in the day into early evening increasing MLCAPE values based on some guidance up above 4,000 J/kg. Lack of deep layer shear along with weak mid level lapse rates may be an inhibiting factor into severe potential and coverage. So, probably just isolated to scattered storms may form but with increasing isentropic lift into the overnight time frame, associated with a weak LLJ, will keep some showers going for the overnight period focused mainly into the northern MO region extending back into very eastern portions of the forecast area. Quiet weather should prevail into the day Thursday until Saturday late morning/afternoon time frame as a deep western CONUS trough becomes more established and slowly shifts east drawing up gulf moisture along a quasi-stationary/cold boundary on the eastern flank of the trough. Dynamics and Kinematic forcing don't look impressive over the area, so any hazardous weather potential seems low, but could be a wetter weekend overall. Temps for the period will be upper 80s and low 90s for the week before cooling back into the lower 80s over the weekend in association with cloud cover and precipitation. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday) Issued at 626 PM CDT Mon Sep 18 2017 There is some potential for elevated storms overnight, but models seem to focus the better isentropic lift and moisture advection to the southwest of the terminals. So chances do not look to be good enough to include a mention in the forecast just yet. Chances for LLWS also look to be weakening as the magnitude of the low level jet is progged to be weaker than before. Opted to maintain a mention at TOP where winds may be backed more and at MHK where low level winds could still be a little stronger. Outside of any thunderstorms impacting the terminals, conditions should be VFR through the period. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...67 LONG TERM...Drake AVIATION...Wolters
Hazardous weather outlook, Sep 18, 3:48 PM CDT, 3 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 348 PM CDT Mon Sep 18 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-192100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 348 PM CDT Mon Sep 18 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. A few thunderstorms are possible across the area tonight. The main hazards would be lightning, and possibly some small hail and gusty winds. Widespread severe weather is not anticipated. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Sep 18, 5:48 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
548 PM CDT MON SEP 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM HAIL CULVER 38.97N 97.76W
09/18/2017 E1.75 INCH OTTAWA KS STORM CHASER
0543 PM TSTM WND GST CULVER 38.97N 97.76W
09/18/2017 E65.00 MPH OTTAWA KS STORM CHASER
REPORTED TREE LIMBS DOWN IN TOWN.
&&
WOLTERSLocal storm report, Sep 18, 5:55 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
555 PM CDT MON SEP 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 4 ENE CULVER 39.00N 97.69W
09/18/2017 E0.88 INCH OTTAWA KS TRAINED SPOTTER
&&
WOLTERSSpecial weather statement, Sep 18, 7:21 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Topeka KS 721 PM CDT MON SEP 18 2017 KSZ035-190100- Dickinson- 721 PM CDT MON SEP 18 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DICKINSON COUNTY UNTIL 800 PM CDT... At 719 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Carlton, moving east at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hope. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3889 9737 3889 9701 3866 9706 3871 9737 TIME...MOT...LOC 0019Z 279DEG 14KT 3880 9732 Skow
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 3:21 AM CDT | Wind Advisory | TOP | Clay, Cloud, Dickinson, Geary, Morris, Ottawa and 4 more | 16 hr |
Nearby
Special Weather Statements in Kansas, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.